Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 189, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2016, 1:56 PM CDT for Otter Tail County, Wilkin County, Minnesota. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2016, 1:56 PM CDT (18:56 UTC)
- Expired
- Aug 27, 2016, 3:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 2:53 PM CDT | HAIL 1 | 8 N Everdell, MN | |
| Aug 27, 2:57 PM CDT | HAIL 1.75 | 8 N Everdell, MN | HAIL COVERING THE GROUND. |
| Aug 27, 3:05 PM CDT | HAIL 1.75 | 8 N Everdell, MN | HAIL UP TO GOLFBALL SIZE AT COUNTY ROAD 16 AND 270TH AVENUE. DRIFTS OF HAIL UP TO 1 FT ON EDGE OF ROAD WITH HAIL COVERING ROAD. CROP DAMAGE DUE TO HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
182
WUUS53 KFGF 271856
SVRFGF
MNC111-167-272000-
/O.NEW.KFGF.SV.W.0189.160827T1856Z-160827T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
156 PM CDT SAT AUG 27 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 300 PM CDT
* AT 156 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER KENT...OR 11
MILES NORTH OF WAHPETON...MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
LAWNDALE AROUND 225 PM CDT.
ROTHSAY AROUND 230 PM CDT.
CARLISLE AROUND 240 PM CDT.
ELIZABETH AROUND 245 PM CDT.
ERHARD AND PELICAN RAPIDS AROUND 250 PM CDT.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 30 AND
50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4635 9663 4635 9664 4636 9664 4638 9667
4639 9667 4639 9668 4640 9668 4653 9671
4667 9592 4633 9586
TIME...MOT...LOC 1856Z 265DEG 25KT 4644 9663
HAIL...1.00IN
WIND...<50MPH
$$
LEE2 follow-up statements
324
WWUS53 KFGF 271929
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
229 PM CDT SAT AUG 27 2016
MNC111-167-272000-
/O.CON.KFGF.SV.W.0189.000000T0000Z-160827T2000Z/
OTTER TAIL MN-WILKIN MN-
229 PM CDT SAT AUG 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN OTTER TAIL AND NORTHERN WILKIN COUNTIES...
AT 229 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
ROTHSAY...OR 14 MILES NORTHEAST OF WAHPETON...MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
LAWNDALE AROUND 245 PM CDT.
ROTHSAY AROUND 250 PM CDT.
ERHARD AND PELICAN RAPIDS AROUND 300 PM CDT.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 32 AND
50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4635 9663 4635 9664 4636 9664 4638 9667
4639 9667 4639 9668 4640 9668 4648 9669
4667 9592 4633 9586
TIME...MOT...LOC 1929Z 250DEG 24KT 4645 9645
HAIL...1.00IN
WIND...<50MPH
$$
LEE192 WWUS53 KFGF 271947 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 247 PM CDT SAT AUG 27 2016 MNC111-167-272000- /O.CON.KFGF.SV.W.0189.000000T0000Z-160827T2000Z/ OTTER TAIL MN-WILKIN MN- 247 PM CDT SAT AUG 27 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTHWESTERN OTTER TAIL AND NORTHEASTERN WILKIN COUNTIES... AT 247 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRUSHVALE...OR 9 MILES NORTHEAST OF WAHPETON...MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN OTTER TAIL AND NORTHEASTERN WILKIN COUNTIES. THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 33 AND 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4649 9657 4667 9592 4633 9586 4635 9655 TIME...MOT...LOC 1947Z 264DEG 17KT 4639 9650 HAIL...1.00IN WIND...<50MPH $$ LEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:36 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 27, 12:36 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1236 PM CDT SAT AUG 27 2016 .UPDATE... Issued at 1236 PM CDT Sat Aug 27 2016 Updated POPs a bit more for current radar trends. Storms have been redeveloping over the Ada area and with rain amounts over 2 inches now put out an Areal Flood Advisory for parts of Norman, Clay and Polk counties where radar shows the heaviest amounts. Some stronger cells have started to pop up in Richland county and with mixed layer CAPE values around 1000 J/kg and deep layer bulk shear 30 to 35 kts will have to monitor in case they intensify to severe levels. UPDATE Issued at 944 AM CDT Sat Aug 27 2016 Adjusted POPs for current radar trends. Short range models have the area of showers and storms oriented from southwest to northeast to continue to push towards Lake of the Woods. Some redevelopment will be possible later this afternoon in the southwestern counties. UPDATE Issued at 718 AM CDT Sat Aug 27 2016 Updated PoP/Wx forecast based on latest trends. Area of showers and a few thunderstorms has expanded this morning. The thunderstorms are basically in the central Red River Valley on the ND side...but moving NE. Still believe there will be redevelopment of stronger storms by noon or so in SE ND. && .SHORT TERM...(Today and tonight) Issued at 350 AM CDT Sat Aug 27 2016 An upper level trough is approaching from the west this morning with a surface low centered over west-central Manitoba. Instability is steadily increasing today as the cooler temps aloft and warm moist air near the surface both move into the area. Showers are currently underway in SE ND where some weak low level frontogenesis exists. Models point toward increasing coverage through the morning hours as the upper wave approaches. The strongest storms will likely develop in the early afternoon hours in eastern ND...and continue into the early evening in north-central MN. The convective allowing models favor southeastern ND and adjacent areas in MN. Both CAPE and shear are best in this area...where 1500-2500 J/kg of CAPE and 30-40 kts of deep shear will exist according to the NAM. SREF median and GFS both point toward closer to 1000 to maybe 1500 J/kg across parts of MN and SE ND. Nonetheless...upper support is very strong with this system and expect some activity...but severity remains in question. SPC has Marginal risk in place currently. Activity is expected to diminish quickly as wave passes the BDE/BJI/PKD line in the eastern forecast area early this evening. .LONG TERM...(Sunday through Friday) Issued at 350 AM CDT Sat Aug 27 2016 Sunday...Instability increases significantly for Sunday as low level flow pumps warm moist air northward into the area ahead of the next system. An upper wave and surface low will pass to the north in Canada...with a warm front expected to be draped E-W across SE ND and WC MN by afternoon. Higher CAPEs of nearing 5000 J/kg (NAM) or 3000 (GFS)...and deep shear of 30 kts make the possibility for severe storms possible given convection. However...models are finding a hard time breaking the cap with limited forcing. GFS is the most bullish on this event...firing TSs in SE ND near front. Marginal risk in place for Sunday from basically US Highway 2 and south. WRF NMM (4KM) is quiet and the NCAR ensembles have 3 of 10 members with a cell or two in the central RRV by 22Z. There is a chance for northern forecast area activity as well as the influence of the upper wave to the north brushes the Canadian border. Shear is reasonable in this area...but high instability in question. Also...the increased moisture and highs in the 80s will make Sunday feel rather warm under sunny skies. Monday...a cold front will push through most of the area late in the night Sunday night or Monday morning...except perhaps the far SE. Some thunderstorm activity will be possible mainly early on Monday. Highs will be a bit cooler...mainly in the upper 70s north to low 80s south. Tuesday - Friday...Upper level troughs will still blanket the east and west coasts during the midweek period with upper ridge stretching from the central plains northwest into the Canadian Rockies. The ridge will be reflected at the surface by warming temperatures to a bit above seasonal averages portending the chance for a couple of convective intervals. The threat for more widespread RW/TRW coverage appear to be later in the week as a more pronounced southwest flow develops with a couple of embedded shortwaves. The gridded forecast offers continuity with previous forecasts, still featuring highest POPs on Friday/Day 7. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Aug 27 2016 Included TSRA or VCTS at all but KDVL as current band of showers and storms oriented southwest to northeast across the forecast area continues to redevelop. Think that the threat of thunderstorms will hang on through the rest of the afternoon before ending early evening. Some spots near the storms have seen reductions in ceilings to MVFR or even IFR conditions, but think this should be short lived and all sites will be VFR by late afternoon or early evening. After some clearing, there is the possibility of some stratus moving back into the area as south winds lift moisture northward. Most of the model solutions keep this south and east of the TAF sites so will leave out for now but keep an eye on things overnight. South winds should keep it mixed enough to prevent fog formation overnight, and will increase to the 10 to 15 kt range by the end of the period. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...JR SHORT TERM...Knutsvig LONG TERM...Knutsvig/WJB AVIATION...JR
Hazardous weather outlook, Aug 27, 4:12 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 412 AM CDT SAT AUG 27 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 412 AM CDT SAT AUG 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY SOUTH OF A LINE FROM TOLNA TO GRAFTON TO WASKISH. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS...AND THE THREAT TIMING IS DURING THE AFTERNOON TO EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY EVENING. WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP ON SUNDAY...BUT ANY STORMS THAT DO DEVELOP MAY GROW TO SEVERE LEVELS. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHWEST AND WEST-CENTRAL MN ON MONDAY. OTHERWISE...THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THE END OF THE WEEK ACROSS PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
In the hours before
Local storm report, Aug 27, 1:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
119 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL WEST FARGO 46.87N 96.90W
08/27/2016 M1.00 INCH CASS ND TRAINED SPOTTER
MOSTLY NICKEL TO QUARTER SIZE HAIL. WINDS ESTIMATED 40
MPH.
&&
JAMLocal storm report, Aug 27, 1:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
120 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL FARGO 46.88N 96.82W
08/27/2016 E0.75 INCH CASS ND TRAINED SPOTTER
DIME SIZE HAIL BEGINNING TO TURN THE GROUND WHITE.
&&
JAMLocal storm report, Aug 27, 1:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
121 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL MOORHEAD 46.86N 96.76W
08/27/2016 M1.00 INCH CLAY MN TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL IN NORTH MOORHEAD.
&&
JAMLocal storm report, Aug 27, 1:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
129 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL FARGO 46.88N 96.82W
08/27/2016 E1.00 INCH CASS ND BROADCAST MEDIA
SLIGHTLY LARGER THAN QUARTER HAIL AT NDSU.
&&
JAMLocal storm report, Aug 27, 1:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
134 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL FARGO 46.88N 96.82W
08/27/2016 E0.88 INCH CASS ND TRAINED SPOTTER
MINOR STREET FLOODING WITH HAIL UP TO NICKEL SIZE.
&&
JAMLocal storm report, Aug 27, 1:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
151 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL WNW COLFAX 46.47N 96.87W
08/27/2016 M0.88 INCH RICHLAND ND PUBLIC
GUSTY WINDS AND HAIL UP TO NICKEL SIZE.
&&
JAMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 12:13 PM CDT | Areal Flood Advisory | FGF | Clay, Norman, Polk | 5 hr |
| Aug 27, 12:54 PM CDT | Special Weather Statement | FGF | Wilkin | 51 min |
| Aug 27, 12:59 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 61 min |
| Aug 27, 1:12 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 63 min |
| Aug 27, 2:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 48 min |
| Aug 27, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 38 min |
| Aug 27, 3:52 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 38 min |
| Aug 27, 4:16 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 29 min |
| Aug 27, 4:25 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 50 min |
| Aug 27, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 67 min |
| Aug 27, 4:54 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 51 min |
| Aug 27, 5:16 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 44 min |
| Aug 27, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 57 min |
| Aug 27, 5:41 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 49 min |
| Aug 27, 5:59 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 61 min |
| Aug 27, 6:01 PM CDT | Tornado Warning | FGF | Norman | 29 min |
| Aug 27, 6:26 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 64 min |
| Aug 27, 6:58 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.